Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Fort Worth, TX

May 3, 2021Bosque County, Hill County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2021, 6:35 PM CDT for Bosque County, Hill County, Johnson County, Texas. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 6:35 PM CDT (23:35 UTC)
Expired
May 3, 2021, 7:30 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Bosque County, TX, Hill County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 54 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:53 PM CDTHAIL 1.755 Nne Morgan, TX
May 3, 7:04 PM CDTHAIL 1.758 W Rio Vista, TX
May 3, 7:10 PM CDTTORNADO3 W Blum, TXSTORM CHASERS REPORT A BRIEF TORNADO TO THE SOUTH OF THE ROAD AS THE STORM APPROACHES BLUM.
May 3, 7:18 PM CDTHAIL 1.51 Nne Rio Vista, TX
May 3, 7:18 PM CDTTORNADO3 W Blum, TXTHE TORNADO FORMED IN EXTREME NORTHERN HILL COUNTY, TEXAS, NW OF THE BLUM COMMUNITY, NEAR THE INTERSECTION OF TEXAS HIGHWAY 174 AND HILL COUNTY ROAD 1106. THE TORNADO TRAVELED ACROSS OPEN COUNTRY FOR APPROXIMATELY 3.4 MILES. SCATTERED TREE AND POWERLINE DAMAGE
May 3, 7:20 PM CDTHAIL 32 Nw Rio Vista, TXREPORT FROM MPING: TEA CUP (3.00 IN.).
May 3, 7:21 PM CDTTORNADO2 Wnw Blum, TXSEVERAL REPORTS OF A TORNADO REPORTED, LIKELY LOOKING NORTH OR NORTHWEST OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-475 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS54 KFWD 032335
SVRFWD
TXC035-217-251-040030-
/O.NEW.KFWD.SV.W.0114.210503T2335Z-210504T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
635 PM CDT Mon May 3 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southern Johnson County in north central Texas...
  Northeastern Bosque County in central Texas...
  Northwestern Hill County in central Texas...

* Until 730 PM CDT.

* At 635 PM CDT, a severe thunderstorm was located 10 miles north of
  Meridian, or 20 miles north of Clifton, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cleburne, Blum, Covington, Cleburne State Park, Rio Vista, Walnut
  Springs and Morgan.

This includes Interstate 35W near mile marker 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central and
north central Texas.

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3211 9774 3220 9766 3220 9761 3224 9762
      3231 9754 3231 9717 3204 9737 3197 9752
      3197 9775
TIME...MOT...LOC 2335Z 228DEG 19KT 3208 9761 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$

Dunn
1 follow-up statement
946 
WWUS54 KFWD 040005
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
705 PM CDT Mon May 3 2021

TXC035-217-251-040030-
/O.CON.KFWD.SV.W.0114.000000T0000Z-210504T0030Z/
Johnson TX-Bosque TX-Hill TX-
705 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN JOHNSON...NORTH CENTRAL BOSQUE AND NORTHWESTERN HILL
COUNTIES...

At 705 PM CDT, a severe thunderstorm was located near Blum, or 11
miles south of Cleburne, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cleburne, Blum, Covington, Cleburne State Park and Rio Vista. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
north central Texas.

LAT...LON 3211 9761 3218 9759 3227 9755 3231 9751
      3231 9717 3204 9737 3204 9759
TIME...MOT...LOC 0005Z 228DEG 19KT 3219 9747 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:05 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 3, 4:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
405 PM CDT Mon May 3 2021

...New Long Term...

.SHORT TERM... /Issued 132 PM CDT Mon May 3 2021/
/Today and Tonight/

Severe thunderstorms capable of producing significant large hail,
damaging winds, and tornadoes will be possible late this
afternoon into tonight. All North and Central Texas residents need
to stay weather aware today given the possibility of significant
severe weather. Make sure to have multiple ways of receiving any
weather alerts, and have a plan in case you are in the path of
hazardous weather.

A rapid evolution of today and tonight's forecast has taken place
within the last 24 hours. Minor changes in the timing of the
front and rapid moisture return have contributed to an increasing
potential for significant severe weather starting late this
afternoon. A cold front is now draped northeast to southwest from
near Bowie to Graham, slowly advancing to the southeast.
Meanwhile, dew points throughout the region have surged into the
lower 70s ahead of the front. At the moment, a stout capping
inversion is keeping convection from developing. This, however, is
expected to change in the next few hours. Radiational heating
will continue ahead of the front, leading to greater
destabilization across the region. CAMs continue to favor an area
around Stephenville for initial thunderstorm development, which
coincides with recent RAP analysis of a developing area of greater
moisture convergence.

An incoming shortwave, coupled with the surface front and a
pseudo-dryline will come together to produce explosive
thunderstorm development initially to the west/southwest of the
DFW Metroplex. Storms will then migrate eastward through North
Texas. Steep mid-level lapse rates will lead to CAPE values
exceeding 4000 J/kg which would translate to significantly large
hail. Deep layer shear and a strong southerly low-level flow will
also increase the potential for damaging winds and tornadoes. The
overall tornado potential will depend on the evolution of the
storms across North Texas. If storms are able to remain discrete,
a greater tornado potential may develop in areas east of I-35 and
north of I-30.

An atypical setup this evening will also lead to a potential for
severe storms behind the front. Given continued steep lapse rates
and high amounts of instability, a few elevated supercells capable
of large hail will be possible across North Texas after around
10pm.

The main line of storms associated with the front will continue
moving to the southeast through the night, likely exiting our far
eastern and southeastern counties closer to sunrise Tuesday.
Cloudy skies will persist through much of tomorrow morning, but
should gradually disperse by tomorrow afternoon. In contrast with
today's temperatures in the upper 80s to lower 90s, tomorrow's
highs will stay in the 80s across North Texas to mid 70s across
Central Texas.

Hernandez

&&

.LONG TERM... /NEW/
/Tuesday Night Onward/

In the wake of the early week cold front, cool and mostly dry
conditions will dominate before near to above normal temperatures
return late week and into the weekend. Rain chances may return to
parts of North Texas as early as the middle of the week and then
again this weekend as moisture returns to the region and the next
upper level disturbance approaches from the west.

Surface high pressure will begin building into the region late
Tuesday as current troughing advances downstream into the
Tennessee and Ohio Valleys. Clearing skies, calming winds and
lowering dewpoints will allow for decent radiational cooling
conditions Tuesday night with temperatures dropping into the 40s
and 50s by daybreak Wednesday. Dry and mild conditions remain in
place Wednesday with low humidity, unimpeded insolation, and light
breezes. Winds will gradually turn more easterly/southeasterly as
the surface high shifts into the Mississippi River Valley.
Embedded within the northwest flow aloft a shortwave is expected
to translate southeastward across the Rockies and into the central
and southern Plains late Wednesday. With the enhanced lift
displaced north and west of North and Central Texas and a notable
lack of appreciable moisture there is low confidence that any
convection that develops, potentially evolving into an MCS, will
reach the Red River and northwest areas. In light of continued
inconsistencies this forecast update will keep rainfall potential
just outside of the area. Trends in the evolution of this
shortwave will bare monitoring for the potential of at least low
rain chances across parts of North Texas. Shortwave ridging
passing over the region again Thursday will set up a seasonably
mild and clear end to the work week. Lows in the 50s and highs in
the 70s and 80s are expected Thursday and Friday.

Mother's Day weekend will kick off with the de-
amplification/weakening of the ridge overhead as an upper level
low moves onshore and translates across the Intermountain West.
Increasing south winds in response to the approaching disturbance
will lead to an influx of moisture from the Gulf overspreading the
region Friday night and Saturday. The passage of a series of
shortwaves rounding the approaching upper level low will be marked
by increasing cloud cover and rain and thunderstorm chances
through the weekend and into early next week. As is usually the
case when there is the potential for strong to severe
thunderstorm at the Day 7/8 juncture, although the conditions
look favorable for convection and severe weather, considerable
uncertainty remains in timing, track, and potential impacts.
Subsequent long term forecast updates will focus heavily on
clarifying the details for this weekend and early next week. No
need to cancel outdoor plans just yet, but continue to check back
for forecast updates throughout the week as you finalize your
weekend/early next week plans.

12

&&

.AVIATION... /Issued 132 PM CDT Mon May 3 2021/
/18Z TAFs/

Clear to mostly clear skies are ongoing at the moment, but
cumulus clouds are beginning to show up throughout the region. VFR
is expected to continue through much of the afternoon before a
complex of storms develops west and southwest of the Dallas/Fort
Worth Metroplex. Current model solutions bring the storms through
the Dallas/Fort Worth Metroplex between 01-03Z. Significantly
large hail and damaging winds will be possible with the storms,
along with a threat for tornadoes. Additional thunderstorm
development will be possible farther south, leading to more storms
across Central Texas closer to midnight.

The line of storms will be associated with the leading edge of an
incoming cold front, expected to switch area winds from southerly
to northwesterly. Winds behind the front will be breezy, with
gusts approaching 25 knots. The breezy conditions will remain
through the end of this forecast cycle. In addition to the breezy
conditions, post-frontal stratus looks likely overnight into
tomorrow morning. MVFR is in the forecast at the moment, but it's
possible this may be lowered given some upstream surface
observations remaining IFR across Oklahoma.

Improvements are expected shortly after 18Z across the region as
drier air works its way in from the north. Tomorrow will be
precipitation free with VFR by the afternoon.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  73  52  76  56 /  60   5   0   0   0
Waco                63  75  52  77  54 /  40  10   0   0   0
Paris               63  70  48  72  52 /  60  10   0   0   0
Denton              59  71  47  74  51 /  60   5   0   0   0
McKinney            61  71  48  74  52 /  70   5   0   0   0
Dallas              64  74  53  77  57 /  60   5   0   0   0
Terrell             64  73  49  74  52 /  60  10   0   0   0
Corsicana           66  76  52  76  54 /  40  10   0   0   0
Temple              63  76  52  77  54 /  30  10   0   0   0
Mineral Wells       59  71  47  75  51 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 3, 3:41 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
341 PM CDT Mon May 3 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
341 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Severe storms are expected later this afternoon and through the
evening across much of North and Central Texas. Main hazard will be
very large hail and damaging winds, although a few tornadoes can't be
ruled out.

Strong to severe storms will continue to be possible tonight. Hail
and damaging will be the primary threats overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low thunderstorm chances will continue across primarily eastern
Central Texas early Tuesday morning. Gusty winds and small hail will
be possible with stronger storms.

Thunderstorm chances may return for parts of North and Central Texas
again next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely late this afternoon through tonight
along and east of I-35.

In the hours before

Local storm report, May 3, 5:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             6 ENE GRANBURY          32.47N 97.70W
05/03/2021  U1.50 INCH       HOOD               TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

0552 PM     HAIL             1 ESE IREDELL           31.98N 97.86W
05/03/2021  E1.00 INCH       BOSQUE             TX   STORM CHASER

&&
Local storm report, May 3, 6:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             4 ENE IREDELL           32.01N 97.81W
05/03/2021  E1.75 INCH       BOSQUE             TX   PUBLIC

            GOLF BALL HAIL NORTHEAST OF IREDELL.

&&

JLD
Local storm report, May 3, 6:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 E AURORA              33.06N 97.50W
05/03/2021  E0.88 INCH       WISE               TX   AMATEUR RADIO

0608 PM     HAIL             6 ENE GRANBURY          32.48N 97.69W
05/03/2021  E1.75 INCH       HOOD               TX   AMATEUR RADIO

            REPORTED NE OF GRANBURY.

&&
Local storm report, May 3, 6:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             2 E GRANBURY            32.44N 97.75W
05/03/2021  E1.25 INCH       HOOD               TX   AMATEUR RADIO

&&
Local storm report, May 3, 6:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 SSE GRANBURY          32.42N 97.77W
05/03/2021  E1.00 INCH       HOOD               TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 3, 6:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             9 NW GODLEY             32.52N 97.65W
05/03/2021  E1.00 INCH       HOOD               TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:30 PM CDTSpecial Weather StatementFWDWise30 min
May 3, 4:55 PM CDTSevere Thunderstorm WarningFWDHood, Parker, Tarrant65 min
May 3, 5:05 PM CDTSevere Thunderstorm WarningFWDDenton, Wise40 min
May 3, 5:24 PM CDTSpecial Weather StatementFWDBosque36 min
May 3, 5:42 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker, Tarrant63 min
May 3, 5:46 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise59 min
May 3, 5:49 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hood, Johnson, Somervell56 min
May 3, 6:02 PM CDTTornado Warning Tornado observedFWDHood, Johnson28 min
May 3, 6:26 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson64 min
May 3, 6:42 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker, Tarrant63 min
May 3, 6:46 PM CDTTornado WarningFWDBosque, Hill44 min
May 3, 6:56 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.